North Dakota, 2007

Tornadoes and Flash Flood in North Dakota, June 12, 2007

June 12, 2007 · NWS BIS · 5 events in 4 counties and zones

In the early afternoon of Tuesday June 12th, Tornado Watch 389 was issued in anticipation of severe thunderstorms developing during the afternoon hours. Several severe thunderstorm and tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$50,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of Tuesday June 12th, Tornado Watch 389 was issued in anticipation of severe thunderstorms developing during the afternoon hours. Several severe thunderstorm and tornado warnings were issued. One report of a severe thunderstorm wind gust and two confirmed tornado reports were received during the mid afternoon hours. In addition, very heavy rain fell over large portions of central North Dakota, prompting several flash flood warnings during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 12, 3:48 AM CST, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 3:48 AM CST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT TUE JUN 12 2007

.UPDATE...
WE WENT AHEAD AND CANCELLED THE REMAINDER OF THE SVR TSTM WATCH
WITH A DOWNWARD TREND IN CONVECTIVE INTENSITY WITH THE ACTIVITY
MOVING INTO SW ND. IN ALL LIKELIHOOD MUCH OF THE INSTABILITY ON
THE COOL SIDE OF THE FRONT HAS NOW BEEN OVERTURNED AND SO THE
THREAT HAS DIMINISHED CONSIDERABLY. STILL PLENTY OF CAPE ACROSS
CENTRAL ND THOUGH SO THE ACTION LATER TODAY AND TONIGHT STILL
LOOKS LIKE A GO. SEE THE DISCUSSION BELOW FOR FULL DETAILS.

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT TUE JUN 12 2007/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A BUSY 24 HOURS LIES AHEAD AS THE SFC FRONT ROUGHLY LINED UP FROM
ISN-DIK-2WX AT 08Z MAKES ONLY SLOW PROGRESS EASTWARD. A LOT OF
MESOSCALE FEATURES ARE MASKING THIS BNDRY AT THIS POINT BUT IT IS
THESE SUBTLETIES THAT WILL MAKE THE FIRST 6 OR 8 HOURS OF THE TSTM
FCST AN INTERESTING ONE. AFTER 18Z TODAY UPPER DYNAMICS FINALLY
BECOME MUCH MORE APPARENT IN SHORT TERM MODEL GUIDANCE AND THIS
MAY SPELL BIG TROUBLE FOR HYDRO CONCERNS SINCE MUCH OF THE DEEP
CONVECTIVE INSTABILITY IN PLACE MAY NOT HAVE BEEN OVERTURNED BY
THAT TIME.

THE MCS NOW WORKING ITS WAY THRU NC ND LIKELY DEVELOPED BENEATH
THE ENTRANCE REGION OF THE JET STREAK LINED UP NORTH OF THE
CANADIAN BORDER...THOUGH IT HAS BEEN DIFFICULT ALL NIGHT TO FIND
THE BACKGROUND ASCENT RESPONSIBLE FOR CONVECTION. THE MCS HAS
BEEN WORKING ALONG THE GRADIENT OF INSTABILITY AND STRONGER DEEP
LAYER SHEAR AND HENCE HAS BEEN RESPONSIBLE FOR QUITE A BIT IN THE
WAY OF SVR WX...THOUGH IT APPEARS ATTM THAT THE GUST FRONT MAY BE
SURGING OUT AHEAD OF THE COMPLEX AS OF 08Z WHICH MAY END THE SHORT
TERM THREAT THERE. SFC ANALYSES REVEAL 3-HOUR PRESSURE FALLS BACK
IN SE MT AT THIS HOUR AND THIS MAY BE THE BEST SIGN OF THINGS TO
COME...WITH THE 00Z NAM/GFS BOTH HAVING INDICATED A SLIGHTLY MORE
PRONOUNCED S/W LIFTING NE INTO THE REGION BY 12Z. CLOUD TOPS HAVE
RAPIDLY COOLED IN SE MT TOO AND THE MOST RECENT RUC-BASED
MESOSCALE TOOLS SUGGEST MUCAPE REMAINS IN EXCESS OF 2000 J/KG OVER
MUCH OF THE AREA TO THE ESE OF THE EXISTING CONVECTION. STORMS ARE
LIKELY TO CONTINUE GENERATING AND TAKING AN ENE TREK JUST BEHIND
THE SFC FRONT...AND WHILE IT IS DIFFICULT TO SAY WHAT THE EXTENT
OF AN ADDITIONAL SVR THREAT WILL BE IT IS HARD TO IGNORE THE
40-50KTS OF EFFECTIVE DEEP LAYER SHEAR IN PLACE WHICH SUGGESTS
SOME THREAT COULD PERSIST RIGHT ON THRU THE AM HOURS.

TEMPS ALOFT BEGIN COOLING IN CENTRAL ND AFT 18Z WITH 700MB
READINGS DROPPING 4-5 DEG ALONG THE SFC FRONT. THIS WILL BE ENOUGH
TO ELIMINATE THE CAP AS THE ENTRANCE REGION OF A 100KT JET STREAK
PROVIDES HEALTHY UPPER LEVEL DIVERGENCE...AND SO WE HAVE HIGH
CONFIDENCE IN GETTING CONVECTION SOMEWHERE ALONG AND WEST OF A
BIS-MOT LINE STARTING 18-21Z. LAPSE RATES ALOFT ARE NOT VERY STEEP
BY THIS POINT BUT WITH STRENGTHENING DEEP LAYER SHEAR AND SOME
2000 J/KG OF MLCAPE THERE IS SOME ADDITIONAL THREAT OF SEVERE
WEATHER. PRIMARY CONVECTIVE MODE WILL PROBABLY BE MULTICELLS WITH
UNIDIRECTIONAL FLOW AND MODERATE INSTABILITY. MUCH MORE CONCERNING
IS THE POTENTIAL FOR +RA WITH POTENTIAL TRAINING ECHOES MOVING
FROM SOUTH TO NORTH ALONG AND JUST BEHIND THE SFC FRONT. PROG
SOUNDINGS FROM BOTH THE GFS AND NAM ARE DOWNRIGHT SCARY WITH TALL
SKINNY CAPE...PWATS FROM 1.5-1.8 INCHES...AND STRONG SLY WINDS
THRU A DEEP LAYER. MODEL K INDICES ARE RIGHT AROUND 40. THUS THE
QPF PRODUCED BY THE MODELS IS PROBABLY RIGHT ON...AND WE COULD
CERTAINLY SEE LOCAL AMOUNTS MUCH HIGHER THAN THE 1-3 INCH AVERAGE.
ONLY GOOD NEWS IS THAT THE INSTABILITY LOOKS TO BE OVERTURNED BY
EVE AND THE UPPER DYNAMICS THEMSELVES WEAKENING SO BY 06Z OR SO
THINGS COULD BE WINDING DOWN. WE COLLABORATED WITH HPC TO DVLP OUR
AVERAGE QPF GRIDS AND DECIDED TO ADD THE REST OF EAST CENTRAL ND
INTO THE FLOOD WATCH. SORT OF TRICKY THOUGH AS THE FAR EAST MIGHT
ESCAPE MUCH OF THIS FIRST ROUND...WITH THE WEST MISSING OUT ON
POTENTIAL ROUND NUMBER TWO LATE TONIGHT INTO WED. WE DECIDED TO
SIMPLIFY THE PRODUCT FOR THE CUSTOMERS AND ADDED THE COUNTIES IN
NOW...AND EXTENDED THE WATCH UNTIL 12Z WED. IT IS TRUE THAT THE
RAIN WILL WIND DOWN IN THE WEST BEFORE THIS AND HENCE THE WATCH
WILL PROBABLY BE UPGRADED OR DROPPED BY THEN BUT SMALLER STREAMS
COULD STILL BE RESPONDING TO ANY RUNOFF FROM TODAY.

AS FOR THE POTENTIAL SECOND EVENT...THE 00Z NAM IS FURTHER WEST
WITH THE BATCH OF RAIN LIFTING INTO SE ND...AND IS SLIGHTLY
PREFERRED THIS TIME AROUND. THIS IS STILL A BIT MORE UP IN THE AIR
AND IF IT COMES TO FRUITION WE WOULD NEED TO EXTEND THE WATCH FOR
JMS AND SOUTH THRU WED...BUT AGAIN SIMPLIFICATION IS KEY HERE SO
FOR NOW IT WILL RUN THRU 12Z. MUCH LESS INSTABILITY WITH THIS WAVE
THOUGH SO THE THREAT COULD BE LESS.

THE REMAINDER OF THE SHORT TERM QUIETS DOWN WITH THE NEXT S/W
STAGED TO MOVE THRU INCREASINGLY ZONAL FLOW RIGHT AROUND THU EVE.
SOME TIMING DIFFERENCES APPEAR HERE BUT EITHER WAY A CHANCE OF
PRECIP IS IN THE FCST DURING THIS PERIOD.

LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
ANOTHER CONVECTIVE EPISODE IS POSSIBLE COME THE WEEKEND WITH THE
00Z GFS AGAIN SHOWING A STRONGER WAVE COMING THRU ZONAL FLOW. THE
TIMING OF THIS FEATURE HAS SPED UP SOME WITH THE PAST FEW RUNS
WHICH COULD MEAN A SAT NIGHT VICE SUN NIGHT EVENT. EITHER WAY
THOUGH DEEPER MOISTURE SHOULD ADVECT BACK INTO THE REGION IN TIME
FOR THE WAVE TO SET THE STAGE FOR THUNDER. THE 00Z GFS SUGGESTS A
WARM FRONT FROM WEST TO EAST ACROSS THE STATE WHICH IS A CLASSIC
CONVECTIVE SIGNATURE IN THE NRN PLAINS COME JUNE.

&&

.AVIATION...
A SLOW-MOVING COLD FRONT WILL SET THE STAGE FOR AN ACTIVE
THUNDERSTORM DAY TODAY. MOST ACTIVITY WILL BE IN THE WEST AND NC
THIS MORNING...AND THEN IN CENTRAL ND AFTER 18Z. BIS AND MOT COULD
BOTH BE IN LINE FOR +TSRA FOR AN EXTENDED PERIOD DURING THE LATE
AFTERNOON AND EVENING. IFR CONDITIONS ARE CERTAINLY POSSIBLE IN
STRONGER STORMS THRU THE DAY AND INTO TONIGHT...WITH SOME RISK OF
SVR HAIL AND WIND TO BOOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NDZ003>005-010>013-
018>023-025-033>037-040>048-050-051.

&&

CJS/HW
Hazardous weather outlook, Jun 12, 4:36 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT TUE JUN 12 2007

NDZ001-002-009-017-031-032-131045-
DIVIDE-BURKE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-
536 AM CDT TUE JUN 12 2007 /436 AM MDT TUE JUN 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY. THEY COULD PRODUCE BRIEF HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE MISSOURI RIVER NEAR
WILLISTON. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON AND OFF THURSDAY AFTERNOON
THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER NEAR
WILLISTON FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-010>013-018>023-025-033>037-040>048-050-051-131045-
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
536 AM CDT TUE JUN 12 2007 /436 AM MDT TUE JUN 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY MORNING FOR CENTRAL
AND MUCH OF SOUTHWEST NORTH DAKOTA. THUNDERSTORMS WILL REDEVELOP
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS CENTRAL NORTH
DAKOTA. VERY HEAVY RAINFALL MAY CAUSE FLOODING OF URBAN AREAS AND
SMALL STREAMS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ACROSS CENTRAL NORTH
DAKOTA BETWEEN 2 PM AND 10 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL WILL REMAIN POSSIBLE INTO EARLY WEDNESDAY
MORNING...ESPECIALLY IN THE JAMESTOWN AREA. THERE IS A CHANCE OF
THUNDERSTORMS ON AND OFF THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

CJS/HW

In the hours before

Local storm report, Jun 12, 9:34 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1034 AM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     TSTM WND GST     VELVA                   48.06N 100.93W
06/12/2007  M85 MPH          MCHENRY            ND   PUBLIC

            REPORT FORWARDED BY BROADCAST MEDIA.

&&

SWALKER

The radar

The Bismarck radar (KBIS), 95 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Mercer

When
June 12, 12:45 PM CST to 1:15 PM CST
Where
Mercer County, Beulah
Reported by
COOP Observer
Coordinates
47.270, -101.780

Rainfall was 1.90 inches within 30 minutes.

Thunderstorm Wind, McLean

When
June 12, 1:25 PM CST to 1:37 PM CST
Where
McLean County, 9.1 mi NNW of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.772, -101.495

Accompanied by torrential rain of 1.70 inches in 20 minutes.

Tornado, McLean

When
June 12, 1:43 PM CST to 1:55 PM CST
Where
McLean County, 8 mi SSW of Max to 2 mi SW of Max
Rating
EF0
Path length
6.2 mi
Path width
50 yd
Reported by
Public
Coordinates
47.713, -101.366

Tornado hit no structures and did no damage as it remained over rangeland. The tornado completely lifted and then the parent thunderstorm produced a second tornado 35 minutes later in Ward County.

Tornado, Ward

When
June 12, 2:30 PM CST to 2:38 PM CST
Where
Ward County, 1 mi N of Sawyer to 5 mi NE of Sawyer
Rating
EF0
Path length
4.35 mi
Path width
50 yd
Reported by
Public
Coordinates
48.094, -101.050

Tornado was produced from the same tornadic thunderstorm that was in north central Mclean County earlier. This was a seperate tornado as the one earlier in Mclean County completely lifted. The tornado remained over rangeland and impacted no structures.

Flash Flood, Burleigh

When
June 12, 4:40 PM CST to 7:45 PM CST
Where
Burleigh County, 2 mi NE of Driscoll to 7 mi S of Driscoll
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
46.870, -100.100

Very heavy rain of 2.50 inches fell in 30 minutes time 7 miles south of Driscoll. A total of 4.50 inches of rain was measured 2 miles northeast of Driscoll. Water was reportedly standing everywhere and water covered roads including in the city of Driscoll. Several roads were washed out. Water was up to 4 inches deep in some homes basements in Driscoll.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38762, 38761, 38759, 38760, 38764.